Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Inconsistent bowel movements, passing gas, loose stools. On tylenol medication. Had abdominal hysterectomy. Treatment options?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
I had a total abdominal hysterectomy on dec 9th. Had a bowel movement before surgery then nothing!! Was a little constipated but not much!!! Saturday night started passing gas!! Came home Monday and around 10 p.m. Had BM and have had about 5 XXXXXXX since, they are very small and splattery!! Am not taking any meds except Tylenol...
Posted Thu, 19 Apr 2012 in Digestion and Bowels
Answered by Dr. Hema Yadav 28 minutes later
Thanks for posting your query .
In any abdominal surgeries the intestines are temporarily paralysed due to effects of anaesthesia which resolves on it's own gradually as the effect wears off by first resuming peristaltic movement causing expulsion of gases and then passing stools.Also due to the edema ( swelling) of the neighbouring tissues post surgery, the gut may have some irritation and cause some irregularities of bowel like you are experiencing.
So most probably ;
Your symptoms are a normal variant of the gut's reaction to abdominal surgery which should resolve in a couple of days.
Tylenol is not likely to be the cause.
I would advise you to consult your surgeon if the problem persists beyond that.He might order a stool test to confirm the diagnosis and start appropriate treatment.
Till then please do not worry, drink plenty of fluids, eat a balanced diet and take adequate rest.
Hope I have answered your query.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor